Alert archive / Virginia / Areal Flood Warnings in 2011
Areal Flood Warning 21, NWS Blacksburg, VA
NWS Blacksburg, VA issued this areal flood warning at Mar 9, 2011, 2:04 PM EST for 4 counties in Virginia; Mercer County, West Virginia. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2011, 2:04 PM EST (19:04 UTC)
- Expired
- Mar 9, 2011, 8:55 PM EST
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bland County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 468 m²/s²
- 0-3 km storm-relative helicity
- 714 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
532
WGUS41 KRNK 091904
FLWRNK
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
204 PM EST WED MAR 9 2011
VAC021-173-185-197-WVC055-100300-
/O.NEW.KRNK.FA.W.0021.110309T1904Z-110310T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-TAZEWELL VA-WYTHE VA-BLAND VA-MERCER WV-
204 PM EST WED MAR 9 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
SMYTH COUNTY IN SOUTHWEST VIRGINIA
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
WYTHE COUNTY IN SOUTHWEST VIRGINIA
BLAND COUNTY IN SOUTHWEST VIRGINIA
MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 1000 PM EST.
* AT 202 PM EST NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY RAIN
ACROSS THE REGION. RADAR AND RAIN GAGE ESTIMATES UP TO AN INCH OF
RAIN HAS FALLEN. HEAVY RAIN WILL CONTINUE THROUGH AT LEAST 400 PM.
THIS WILL LIKELY CAUSE CREEKS AND SMALL STREAMS IN THE AREA TO
COME OUT OF THEIR BANKS.
A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF AN INCH ARE POSSIBLE IN THE WARNED
AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3729 8138 3758 8113 3743 8086 3738 8088
3735 8086 3727 8101 3725 8098 3708 8094
3690 8083 3679 8128 3667 8163 3710 8186
$$
JJ2 follow-up statements
895
WGUS81 KRNK 092144
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EST WED MAR 9 2011
VAC021-173-185-197-WVC055-100300-
/O.CON.KRNK.FA.W.0021.000000T0000Z-110310T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-TAZEWELL VA-WYTHE VA-BLAND VA-MERCER WV-
444 PM EST WED MAR 9 2011
...THE FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EST FOR URBAN
AREAS AND SMALL STREAMS IN MERCER...WYTHE...TAZEWELL...SMYTH...AND
BLAND COUNTIES...
AT 440 PM EST THE MODERATE TO HEAVY RAIN HAD MOVED EAST OF THE AREA
WITH ONLY LIGHTER SHOWERS REMAINING ACROSS THE EXTREME SOUTHERN
PORTIONS OF THE WARNED AREA. HOWEVER LAW ENFORCEMENT REPORTED
FLOODING AROUND COTTAGE HILL IN TAZEWELL WHERE A SMALL CREEK HAD
OVERFLOWED ITS BANKS EARLIER THIS AFTERNOON.
* RUNOFF WILL LIKELY LEAD TO ADDED FLOODING...ESPECIALLY ACROSS
TAZEWELL...BLAND AND SOUTHERN MERCER COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN
THE WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.
RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3729 8138 3758 8113 3743 8086 3738 8088
3735 8086 3727 8101 3725 8098 3708 8094
3690 8083 3679 8128 3667 8163 3710 8186
$$
JH670
WGUS81 KRNK 100155
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EST WED MAR 9 2011
VAC021-173-185-197-WVC055-100202-
/O.CAN.KRNK.FA.W.0021.000000T0000Z-110310T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-TAZEWELL VA-WYTHE VA-BLAND VA-MERCER WV-
855 PM EST WED MAR 9 2011
...THE FLOOD WARNING HAS BEEN CANCELLED FOR URBAN AREAS AND SMALL
STREAMS IN MERCER...WYTHE...TAZEWELL...SMYTH...AND BLAND COUNTIES...
AT 850 PM...ONLY A FEW LIGHT SHOWERS REMAINED ACROSS THE REGION.
RAINFALL DURING THE PAST FEW HOURS HAS ALSO BEEN VERY LIGHT ALLOWING
SMALLER CREEKS AND STREAMS TO RECEDE. THUS THE WARNING HAS BEEN
CANCELLED.
RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3729 8138 3758 8113 3743 8086 3738 8088
3735 8086 3727 8101 3725 8098 3708 8094
3690 8083 3679 8128 3667 8163 3710 8186
$$
JHWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this areal flood warning went out at Mar 9, 12:54 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Mar 9, 12:54 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1254 PM EST WED MAR 9 2011
.SYNOPSIS...
LOW PRESSURE OVER THE MID MISSISSIPPI VALLEY WILL MOVE NORTHEAST
INTO THE GREAT LAKES TODAY. A COLD FRONT WILL TRAIL SOUTH FROM THE
LOW AND APPROACH THE MID ATLANTIC REGION THIS AFTERNOON. A
SECONDARY AREA OF LOW PRESSURE IS EXPECTED TO DEVELOP ALONG THE
FRONT TONIGHT AND SLOWLY MOVE NORTHEAST THROUGH THE MID ATLANTIC
STATES LATE TONIGHT AND EARLY THURSDAY. THIS WILL RESULT IN A
PROLONGED PERIOD OF RAIN. AN AREA OF ACCUMULATING SNOW WILL LIKELY
DEVELOP ON THE BACK SIDE OF THE SYSTEM LATE THURSDAY AND THURSDAY
NIGHT AFFECTING THE MOUNTAINS.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1100 AM...TEMPS REMAIN BELOW FREEZING ACROSS MUCH OF BATH
COUNTY. REPORTS OF SOME SNOW/SLEET MIX ON THE ROADS. TEMPS SHOULD
RISE ABOVE FREEZING BY 300 PM...BUT THERE WILL BE SOME FREEZING
RAIN BEFORE THEN. WILL ISSUE A WINTER WEATHER ADVISORY FOR BATH
COUNTY THROUGH 300 PM. OTHER CHANGE TO THE FCST WILL BE TO LOWER
MAX TEMPS EVEN SOME MORE.
AS OF 900 AM...RAIN HAS OVERSPREAD ALL OF THE CWA FROM
THE BLUE RIDGE WESTWARD. I HAVE UPDATED THE FORECAST TO RAISE POPS
ALONG THE BLUE RIDGE TO CATEGORICAL FOR REST OF THE DAY...AND SPED
UP THE INCREASE IN POPS IN THE PIEDMONT REST OF THE MORNING AND
INTO THE AFTERNOON. SOME OF THE OBSERVING SITES IN BATH AND
GREENBRIER COUNTIES...ALSO HIGH ELEVATIONS OF THE NRN NC
MTNS...ARE REPORTING UNKNOWN PRECIP. CALLS TO THOSE AREAS INDICATE
SOME SLEET MIXED IN WITH THE RAIN. I HAVE ADDED THAT INTO THE
WEATHER GRIDS. THINK THAT THE TEMPS AT OR JUST BELOW FREEZING
RIGHT ALONG THE BLUE RIDGE IN NC MTNS AND FAR SW VA...AND THEN
ALSO IN MUCH OF BATH COUNTY VA...WILL LINGER FOR A FEW HOURS
MORE...SO HAVE ADDED IN FREEZING RAIN REST OF THE MORNING AS WELL.
ANY ICING SHOULD BE LIGHT AND ELEVATED- NOT EXPECTED TO CAUSE
PROBLEMS. OTHER BIG CHANGE TO THE FCST WAS TO LOWER MAX TEMPS
SINCE THE PRECIP IS HERE AND A STRONG WEDGE IS IN PLACE.
PREVIOUS DISCUSSION...
RAIN WILL INVADE THE ENTIRE CWA TODAY FROM THE SOUTHWEST...
BECOMING STEADIER AND HEAVIER WITH TIME. A BRIEF PERIOD OF MIXED
PRECIP IS POSSIBLE AT THE ONSET...BUT THE MAIN P-TYPE TODAY SHOULD
BE RAIN AS WARMER AIR INTRUDES ALOFT.
STORM SYSTEM...MID CONUS THIS MORNING...IS EVOLVING QUICKLY WITH
LOW PRESSURE OVER MISSOURI...COLD FRONT TRAILING SOUTH THROUGH THE
MS VALLEY TO THE GULF COAST. VIGOROUS UPPER TROF WITH LEADING
SHORT WAVE TO MOVE RAPIDLY NORTHEAST INTO GREAT LAKES TODAY...THE
PARENT LOW MOVING NORTHEAST INTO THE OH VALLEY AND GREAT
LAKES...THE SURFACE FRONT GETTING PROPELLED EAST TO NEAR THE
APPALACHIAN DIVIDE THIS EVENING. ADDITIONAL JET ENERGY ALOFT IS
EXPECTED TO ROUND THE BASE OF THE UPPER LEVEL TROF
TONIGHT...RESULTING IN A NEGATIVELY TILTED UPPER TROF AND THE
FORMATION OF A SECONDARY AREA OF LOW PRESSURE OVER SOUTHERN
APPALACHIANS. THIS WAVE OF LOW PRESSURE WILL THEN DEEPEN AND MOVE
NORTHEAST ALONG THE FRONT...SLOWING THE EASTWARD PROGRESS OF THE
FRONT AND RESULT IN A PROLONGED PERIOD OF RAIN. RAIN WILL LIKELY
BECOME HEAVY AT TIMES AS THE SURFACE LOW PASSES OVHD LATE TONIGHT
AND EARLY THURSDAY.
WITH DEEP MOISTURE TRANSPORT INTO THE AREA...A SLOWING FRONT WITH
FRONTAL WAVE...ALL INDICATORS POINT TOWARD A SIGNIFICANT QPF EVENT
FOR THE MID ATLANTIC REGION WITH WIDESPREAD 1-3 INCH RAINFALL AND
POTENTIAL FOR HIGHER AMOUNTS IN FAVORED SOUTHEAST UPSLOPE TERRAIN
ALONG THE BLUE RIDGE. OPPORTUNITY WILL EXIST EAST OF THE BLUE
RIDGE FOR SOME DEEPER CONVECTION THURSDAY AS WARMER SURFACE AIR
INTRUDES NORTH FROM THE CAROLINAS...INCREASING CAPE AND
PWATS...AND RESULTING IN AN INCREASE IN RAIN RATES AND EFFICIENCY.
AS SUCH THINK ALL AREAS EAST OF THE BLUE RIDGE WILL HAVE
OPPORTUNITY TO TEST 3 INCHES...AND NOT JUST CONFINED TO THE HIGHER
TERRAIN.
THE HEAVY RAIN AND FLOOD THREAT IS BY FAR THE GREATEST WEATHER
HAZARD THE NEXT 24 HOURS. A SECONDARY HAZARD IS THE POTENTIAL FOR
HIGH WINDS ALONG THE WESTERN SLOPES OF THE APPALACHIANS. A 60 KT
LOW LEVEL JET (LLJ) IS EXPECTED AHEAD OF THE APPROACHING SURFACE
FRONT TODAY. THIS SOUTHEASTERLY LLJ WILL LIKELY RESULT IN WIND
GUSTS OF 50 TO 55 MPH LEE OF THE HIGHER TERRAIN FROM BLUEFIELD TO
TAZEWELL AND SOUTHWEST INTO PARTS OF THE UPPER TENNESSEE
VALLEY. AS SUCH...WIND ADVISORIES ARE IN EFFECT FOR THIS
AREA...AND THERE MAY BE THE POTENTIAL NEED TO UPGRADE THESE TO
WARNINGS IF OBSERVED GUSTS EXCEED 55 MPH.
TEMPERATURES THE NEXT 24 HOURS WILL REMAIN RATHER COOL.
CLOUDS AND PRECIPITATION WILL KEEP MOST AREAS ANCHORED IN THE 40S
TODAY...WITH NEAR STEADY OR RISING TEMPERATURES TONIGHT.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A MYRIAD OF ISSUES TO ADDRESS IN THE SHORT TERM PORTION OF THE
FORECAST. FIRST...THE THREAT FOR HEAVY RAIN AND FLOODING. MODELS ARE
STARTING TO CONVERGE THAT THE AXIS OF HEAVY RAIN AT 12Z (7 AM EST)
THURSDAY WILL BE EAST OF THE BLUE RIDGE. WITH FORECAST PWAT VALUES
IN THE EAST BETWEEN 1 AND 1.2 INCHES WHICH IS NEARLY TWO STANDARD
DEVIATIONS ABV NORMAL BASED ON GSO PWAT CLIMATOLOGY...WILL CONTINUE
TO CARRY THE HEAVY RAIN WORDING IN THE FORECAST AND KEEP THE FLOOD
WATCH IN PLACE. APPEARS THE AXIS OF HEAVIEST RAIN WILL FALL ALONG
AND JUST EAST OF THE BLUE RIDGE WITH PRECIP VALUES IN EXCESS OF 3
INCHES POSSIBLE IN LOCALIZED AREAS.
THERE ARE STILL DIFFERENCES AS TO HOW QUICKLY THE PRECIP EXITS THE
FORECAST AREA WITH THE 00Z ECMWF AND NAM WRAPPING PRECIP BACK INTO
THE REGION THROUGH THURSDAY WHILE THE GFS PRODUCES A DRY SLOT INTO
MUCH OF THE FORECAST AREA. WITH A LOW LEVEL WEST TO NORTHWEST FLOW
ARRIVING EXPECT A SHARP CUT OFF TO THE PRECIP...BUT NOT UNTIL AFTER
18Z...SO KEPT POPS IN THE EAST GOING INTO THE AFTERNOON.
THE VA SOUTHSIDE AND NORTHERN NC PIEDMONT STAY IN THE WARM SECTOR
THROUGH THE EARLY TO MID AFTERNOON HOURS THURSDAY WHICH ALLOWS SFC
BASED CAPES TO REACH BETWEEN 100-400 J/KG PER THE NAM.
THEREFORE...KEPT MENTION OF THUNDER IN THIS REGION AND WOULD NOT BE
SURPRISED IF A COUPLE OF STORMS BECOME SVR WITH DAMAGING WINDS.
AS FOR TEMPS...LEANED TOWARD THE WARMER MAV GUIDANCE IN THE
EAST...WITH TEMPS FALLING IN THE WEST LATE IN THE DAY.
NEXT ISSUE TO DEAL WITH IS THE INCREASING POSSIBILITY OF
ACCUMULATING SNOW IN THE MOUNTAINS BEGINNING THURSDAY NIGHT. MODELS
ARE TRENDING TOWARD A LONGER DURATION OF PRECIP BEHIND THIS SYSTEM
UNDER A DEFORMATION ZONE WHICH THE ECMWF KEEPS IN PLACE INTO FRIDAY
EVENING. AS A RESULT...INCREASED SNOWFALL TOTALS AND IF CURRENT
MODEL TRENDS CONTINUE WOULD NOT BE SURPRISED TO SEE WINTER WEATHER
HEADLINES ISSUED DURING LATER FORECASTS.
WITH MODEL TRENDS STRONGER/DEEPER WITH THE SFC LOW RESULTING IN
STRONGER CAA...LOWER TEMPS FOR HIGHS FRIDAY. AS SFC RIDGE FINALLY
BUILDS FRIDAY NIGHT...THUS LOWERED LOW TEMPS IN THE VALLEYS FOR THIS
PERIOD.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
SATURDAY AFTERNOON AND EVENING BRINGS ANOTHER WEAK STORM SYSTEM
INTO OUR AREA...THIS TIME AS A CLIPPER COLD FRONT EXTENDING FROM A
LOW PRESSURE SYSTEM PUSHING ACROSS THE LOWER GREAT LAKES. THIS
FRONT WILL BRING MORE RAIN SHOWER ACTIVITY FOR MOST LOCATIONS WEST
OF THE BLUE RIDGE EXCEPT SOUTHEAST WEST VIRGINIA...WHERE RAIN
SHOWERS WILL CHANGE OVER TO SNOW SHOWERS DURING THE EARLY MORNING
HOURS OF SUNDAY. WITH ONLY LIMITED MOISTURE TO WORK WITH
HOWEVER...SHOWER ACTIVITY SATURDAY EVENING AND EARLY SUNDAY IS
EXPECTED TO REMAIN LIGHT AND SPOTTY...WITH PRECIPITATION TOTALS
EXPECTED TO AMOUNT TO ONLY A FEW HUNDREDTHS OF AN INCH.
EXTENDED RANGE MODELS BECOME DIVERGENT BEGINNING NEXT MONDAY...WITH
THE GFS MODEL AGGRESSIVELY BRINGING A LOW PRESSURE SYSTEM FROM THE
CENTRAL GULF COAST ACROSS THE NORTH CAROLINA PIEDMONT LATE MONDAY
EVENING...WHILE THE ECMWF MODEL IS ALMOST A FULL DAY SLOWER WITH THE
PROGRESSION OF THIS SYSTEM. AT THIS TIME...PREFER THE GFS SOLUTION
AS...CONSIDERING THE LARGE SCALE WEATHER PATTERN OVER THE UNITED
STATES NEXT WEEK...NOT SURE WHAT WOULD BE HOLDING THIS STORM SYSTEM
UP FROM PUSHING TO THE EAST AS THE ECMWF SUGGESTS. AT ANY
RATE...EXPECT THIS SYSTEM TO PUSH WELL OFF SHORE BY TUESDAY
AFTERNOON...WITH HIGH PRESSURE BUILDING IN FROM THE GREAT LAKES
REGION.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
WIDESPREAD LOW END MVFR TO IFR WILL CONTINUE AT ALL SITES TODAY.
EXCEPTION IS DANVILLE...WHICH IS STARTING VFR AT 18Z...BUT WILL
QUICKLY DROP TO LOW END MVFR BY 20Z AS SOME LIGHT RAIN MOVES IN.
DEEPER MOISTURE WILL ARRIVE BY TONIGHT AND PERSIST INTO THE DAY
THURSDAY. OVERNIGHT FLIGHT CONDS ARE EXPECTED TO HAVE LIFR OR
VLIFR CIGS/VSBYS IN MODERATE TO HEAVY RAIN AND FOG. A STRONG
SOUTHEASTERLY LOW LEVEL JET CONTINUES THIS AFTERNOON INTO THIS
EVENING...BUT THIS IS NOT EXPECTED TO MIX TO THE SFC...SO LOW
LEVEL WIND SHEAR HAS BEEN ADDED TO ALL OF THE TAF SITES. BLF MAY
SEE SOME STRONGER GUSTS OF 30 TO 35 KNOTS THROUGH ABOUT 700 PM.
THE HEAVY RAIN WILL LIKELY PERSIST INTO EARLY THURSDAY...ESPECIALLY
EAST OF THE BLUE RIDGE. THE LIFR CIGS/VSBYS WILL PERSIST INTO THE
DAY THURSDAY.
SHOULD SEE SOME IMPROVING CONDITIONS BEHIND THE FRONT THURSDAY
AFTERNOON OR EVENING EAST OF THE MTNS. IN THE MTNS WESTERLY
UPSLOPE FLOW WILL DEVELOP BEHIND THE FRONTAL PASSAGE KEEPING MVFR
CIGS...POSSIBLY IFR AT BLF. SHRA ON WESTERN SLOPES THU EVE WILL BE
CHANGING TO SHSN WITH SOME LIGHT TO MODERATE ACCUMULATIONS. LOW
MVFR TO IFR CONDS WILL LIKELY CONTINUE THRU THU NIGHT INTO FRIDAY
MORNING IN SE WVA...INCLUDING BLF AND LWB.
VFR IS EXPECTED AT ALL SITES FRIDAY AFTERNOON INTO SATURDAY.
ANOTHER FRONTAL PASSAGE MAY BRING MVFR CONDS AND PRECIPITATION SAT
NIGHT INTO SUNDAY.
&&
.HYDROLOGY...
HIGH CONFIDENCE FOR WIDESPREAD HIGH QPF EVENT NEXT 24 HOURS.
STILL SOME DIFFERENCES IN THE MODELS IN HOW FAST THE FRONT SWINGS
THROUGH DEPENDING ON HOW SOON ENERGY DIGS INTO THE TROUGH AND
CAUSE IT TO BECOME NEG TILTED...WITH A SFC WAVE DEVELOPING ALONG
THE FRONT. HOWEVER...EVEN WITH A MORE PROGRESSIVE
SOLUTION...MODERATE TO HEAVY RAINFALL WOULD BE WIDESPREAD...WITH
AMOUNTS OF 1 TO 3 INCHES COMMON. THE HIGHER END AMOUNTS...CLOSER
TO 3 INCHES...ARE EXPECTED TO OCCUR ALONG AND EAST OF THE BLUE
RIDGE. THIS ALSO INCLUDES SOUTHSIDE VA AND THE PIEDMONT...WHERE
POTENTIAL WILL EXIST FOR A CONVECTIVE BAND TO FORM ALONG THE FRONT
PRIOR TO ITS PASSAGE ON THURSDAY. IF DEEP CONVECTION FORMS...THEN
RAIN RATES WILL BE HIGH...AND THE HIGHER QPF WILL BE CONFINED TO
A SMALLER TIME STEP.
ALL THINGS CONSIDERED...HIGH CONFIDENCE EXISTS FOR WIDESPREAD
SMALL STREAM FLOODING...WHICH WILL LIKELY MORPH INTO RIVER
FLOODING. ANYONE LIVING IN A FLOOD PRONE AREA NEEDS TO TAKE ACTION
AND CLOSELY MONITOR STREAM LEVELS. SMALL STREAMS...AND ESPECIALLY
THE RIVERS...HAVE NOT RECOVERED FROM LAST WEEKENDS HEAVY RAIN.
STREAM LEVELS WILL START WITH A HIGHER BASE FLOW...AND WILL FLOOD
MUCH QUICKER TO THIS NEXT SURGE OF RUNOFF!
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH THURSDAY EVENING FOR VAZ007-009>020-
022>024-032>035-043>047-058-059.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-009.
WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
VAZ020.
NC...FLOOD WATCH THROUGH THURSDAY EVENING FOR NCZ001>006-018>020.
WV...FLOOD WATCH THROUGH THURSDAY EVENING FOR WVZ042>045.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ042.
&&
SYNOPSIS...PM
NEAR TERM...JJ/PM
SHORT TERM...PH
LONG TERM...NF
AVIATION...JJ/PM
HYDROLOGY...Hazardous weather outlook, Mar 9, 5:39 AM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 539 AM EST WED MAR 9 2011 VAZ007-009-WVZ042-101045- TAZEWELL-SMYTH-MERCER- 539 AM EST WED MAR 9 2011 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH THURSDAY. ACCUMULATING SNOW POSSIBLE THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001>003-018>020-VAZ010>020-022>024-032>035-WVZ043>045-101045- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- SUMMERS-MONROE-GREENBRIER- 539 AM EST WED MAR 9 2011 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH THURSDAY. ACCUMULATING SNOW POSSIBLE IN THE HIGHER ELEVATIONS THURSDAY NIGHT. WINDY CONDITIONS ARE EXPECTED THURSDAY NIGHT INTO FRIDAY. SATURATED SOILS AND WINDY CONDITIONS COULD UPROOT TREES AND CAUSE POWER OUTAGES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ004>006-VAZ043>047-058-059-101045- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 539 AM EST WED MAR 9 2011 ...FLOOD WATCH IN EFFECT FROM NOON EST TODAY THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH THURSDAY. ISOLATED THUNDERSTORMS MAY PRODUCE DAMAGING WINDS THURSDAY AFTERNOON MAINLY SOUTH AND EAST OF DANVILLE. WINDY CONDITIONS ARE EXPECTED THURSDAY NIGHT INTO FRIDAY. SATURATED SOILS AND WINDY CONDITIONS COULD UPROOT TREES AND CAUSE POWER OUTAGES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Mar 9, 9:52 AM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 952 AM EST WED MAR 9 2011 NCZ001-002-018-VAZ015>017-032-091800- ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD... STUART 952 AM EST WED MAR 9 2011 ...AREAS OF DENSE FOG ALONG THE BLUE RIDGE... EASTERLY UPSLOPE WINDS HAVE ALLOWED FOR THE DEVELOPMENT OF LOW CLOUDS AND FOG ALONG THE BLUE RIDGE MOUNTAINS. VISIBILITIES AS LOW AS A FEW HUNDRED FEET WILL BE POSSIBLE IN AREAS THROUGH THIS AFTERNOON. USE CAUTION WHEN OUT TRAVELING...AND BE ALERT FOR POSSIBLE RAPID REDUCTIONS IN VISIBILITY. INTERSTATE 77 IN CARROL COUNTY VIRGINIA IS ONE MAJOR INTERSTATE THAT WILL BE IMPACTED BY PERIODS OF LOW VISIBILITIES. MC
Special weather statement, Mar 9, 12:55 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1255 PM EST WED MAR 9 2011 NCZ001-002-018-VAZ015>017-032-092300- ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD... STUART 1255 PM EST WED MAR 9 2011 ...AREAS OF DENSE FOG CONTINUE ALONG THE BLUE RIDGE... EASTERLY UPSLOPE WINDS HAVE ALLOWED FOR LOW CLOUDS AND FOG TO REMAIN PERSISTENT ALONG THE BLUE RIDGE MOUNTAINS. VISIBILITIES AS LOW AS A FEW HUNDRED FEET WILL BE POSSIBLE IN AREAS INTO THIS EVENING. USE CAUTION WHEN OUT TRAVELING...AND BE ALERT FOR POSSIBLE RAPID REDUCTIONS IN VISIBILITY. INTERSTATE 77 IN CARROL COUNTY VIRGINIA IS ONE MAJOR INTERSTATE THAT WILL BE IMPACTED BY PERIODS OF LOW VISIBILITIES. MC
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 10:34 AM EST | River Flood Warning | RNK | Botetourt | 24 hr |
| Mar 9, 10:34 AM EST | River Flood Warning | RNK | Amherst, Bedford | 24 hr |
| Mar 9, 10:34 AM EST | River Flood Warning | RNK | Appomattox, Buckingham, Nelson | 24 hr |
| Mar 9, 10:34 AM EST | River Flood Warning | RNK | Albemarle, Buckingham | 24 hr |
| Mar 9, 10:34 AM EST | River Flood Warning | RNK | Buckingham, Fluvanna | 3 days |
| Mar 9, 11:07 AM EST | River Flood Warning | RNK | Charlotte, Halifax | 48 hr |
| Mar 9, 11:07 AM EST | River Flood Warning | RNK | Pittsylvania, City of Danville | 23 hr |
| Mar 9, 11:07 AM EST | River Flood Warning | RNK | Halifax | 23 hr |
| Mar 9, 11:07 AM EST | River Flood Warning | RNK | Halifax | 48 hr |
| Mar 9, 11:14 AM EST | Winter Weather Advisory | RNK | Bath | 4 hr |
| Mar 9, 3:36 PM EST | High Wind Warning | RNK | Bland, Smyth, Tazewell | 8 hr |
Nearby
Areal Flood Warnings in Virginia, 2011Areal Flood Warnings in West Virginia, 2011Every areal flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.